Digozin: Hello all. Hoping for your... - AF Association

AF Association
17,304 members20,587 posts

Digozin

Hello all. Hoping for your experiences whilst taking Digozin. I have been taking Digozin along with Bisoprolol and BP Meds and Rivaroxaban for more than a year. Most of the time I feel washed out with no energy.

Recently I read an article on Digozin which stated that the drug contributed to premature death in users for AF.

18 Replies
oldestnewest

Maisie , I take it you mean Digoxin?

I am sure you have worried many people now.

Reply

Sorry I didn't mean to worry anyone.

Reply

Digoxin used to be very commonly prescribed for AF. When it was realised that it did not provide adequate rate control in active people, and that mortality rates were increased if digoxin levels in the blood were raised above a narrow, safe and effective window, it fell out of favour.

Now it is reserved for mainly elderly inactive people with AF, or if there is evidence of heart failure with AF. It is also used for rate control alongside Flecainide.

At small doses, with regular monitoring of blood levels, it is usually safe, effective and well tolerated.

If you feel tired all the time, I suggest you ask for a full physical examination, with a full screen of blood tests including digoxin level. Anaemia, underactive thyroid and raised blood sugar levels are common causes of tiredness. Low blood pressure and mild heart failure can cause tiredness.

Your medication, especially your Bisoprolol dose should be reviewed.

Reply

Thank you Oyster. Having bloods done 13March.

Reply

We have had this reply before. I am very active, slim and not old. I have been on Digoxin for years. Do I panic now?

Reply

Me too (but I’ve only been on it since September). Reading can be very dangerous 😉

1 like
Reply

As I understand it, if you are well and have a safe level of digoxin in your blood, there usually isn't a problem. Your GP can check the blood level as a matter of routine. Problems tend to arise when kidney function deteriorates and digoxin can then accumulate. However digoxin can have unpleasant and occasionally dangerous side effects, and the dose and blood level does need to be checked periodically.

1 like
Reply

Hum Oyster, Would cardiology/AandE investigate if my urine infection , which set my AF into chaos, was Digoxin induced? Or, sign of kidney failure.Also how often is” routine “ blood check “ on medication effect in the blood? I see a NHS cardiologist ( very briefly) once a year . Thanks for replies.

Reply

I should have panicked, I was given 500mcg of Digoxin in one go on Monday! I can see why docs look a little nervous when they mention Digoxin as it does have a bad reputation.

1 like
Reply

No need to panic Buffafly, first dose/doses of digoxin are always high. Described as a loading dose, followed by a regular daily lower dosage.

1 like
Reply

Thanks, I was joking feebly but the first time I was given digoxin I did panic, I had gone into AF after a big spinal operation and I remembered that my father and grandfather had both had bad reactions and considered it poisonous.

Reply

How much Digoxin are you taking?

Reply

Hi KAZ ...125 , one tablet per day, losartan and Rivaroxaban.

Can’t take beta blockers.yonks ago was on propranolol . Now it is all unsettling .

Reply

I take 3 x 62.5 mcg tablets a day so 187.5 mcg daily plus Atenolol and Rivaroxiban. It still doesn’t contain things. I’ve been on many different medications and had ablations but nothing will “be still my beating heart” ❤️😉

Reply

Hi Kaz, I am persistent AF, mitral valve repair in 2000. All was well after surgery thar I had a bad flu. A locus ignored me and that is what started AF. Normally I cope, I have learnt not to panic. But, Had a foul urine infection at w end and go sent me straight into A and E through to cardiology.

It is still taking time to settle and that is because I was frightened witless. Fury at it happening when I had not been near A and E for 3 years. And you??

Reply

Sorry to hear about all your dramas. I have Paroxysmal AF and Digoxin was added to my medication mix when I went into fast AF soon after my last ablation when I was rehospitalised.

Reply

Hi Maisie

Digoxin certainly didn't suit me. It made me emotional and a little dazed. For the short time I took it I understood what people meant when they said they felt low. Never in my life had I experienced anything like this feeling before. I would totally refuse that drug now. However, I know someone who takes it and it suits her fine.

If you feel unwell after starting any new drug and have given it a fair trial, say at least 4-6 weeks, please see your GP and ask for different medication. If it makes you feel absolutely dreadful immediately, then ask for something else right away. We are on this earth just once and shouldn't have to put up with drugs making us feel worse by taking them. GP's etc. can't personally monitor everyone they give drugs too, it's up to us to go back and say this isn't working for me, I'd like to try something else please.

Quite a few people on this forum have said how much livelier they feel after replacing Bisoprolol with the newer beta blocker Nebivol. Perhaps ask your GP if you can try that.

Oyster has given some good advice re blood tests and I'd certainly ask my GP for them.

Wishing you well, please let us know how you get on.

Jean

Reply

Hi Jean

Thank you for you reply. Reassuring to read your comments.

Will let you know how I get on with Doctor and blood results. Bloods were taken last week but Have been recalled.

Maisie

Reply

You may also like...